Latest Research

Antibiotics Decrease Hormonal Contraceptive Effectiveness

Google+ Pinterest LinkedIn Tumblr

Antibiotics reduce the effectiveness of hormonal contraceptives in a new study. Anecdotal evidence shows women getting pregnant on hormonal contraceptives (this includes the pill, the patch, the vaginal ring, implants, IUDs, and injections) while taking antibiotics. Yet, past research has shown either no interaction between hormonal contraceptives and antibiotics or the findings have been inconclusive. Based on this previous research, the advice up until now has been that antibiotics do not interfere with the effectiveness of contraceptive drugs and the two medications can be taken together.

This latest study retrospectively looked at the incidence of unwanted pregnancies in relation to taking an antibiotic along with hormonal contraceptives using data from the UK Medicines & Healthcare Products Regulatory Agency database from 1963 to 2018. Three different drug types were assessed:

  • non-enzyme inducing antibacterial drugs (amoxicillin, ampicillin, cephalexin, ciprofloxacin, erythromycin, metronidazole, nitrofurantoin, oxytetracycline, trimethoprim)
  • enzyme inducing drugs that were shown in previous research to reduce effectiveness of oral contraceptives (carbamazepine, eslicarbazepine, griseofulvin, nevirapine, oxcarbazepine, phenobarbital, phenytoin, primidone, rifabutin, rifampicin, ritonavir, topiramate)
  • and as a control, common medications used by women of childbearing age (citalopram, ibuprofen, lansoprazole, loperamide, loratadine, paracetamol, propranolol, theophylline, zolpidem)

Other endpoints analyzed along with unwanted pregnancies included headaches, diarrhea, congenital abnormalities, and cardiac arrhythmias.

Study findings showed that those on antibiotics were 7 times more likely to report an unwanted pregnancy and those on enzyme-inducing drugs were 14 times more likely when compared to the control group. There was a 7-fold increase in congenital abnormalities with enzyme-inducing drugs and a 0.75-fold increase with antibiotics when compared to controls. There was no association observed between any of the three groups of drugs and headaches, diarrhea, or cardiac arrhythmias. BMJ Evidence-Based Medicine

Takeaway: Researchers who conducted the study said that not all women may be at risk of the reduction in effectiveness of their contraceptive while taking an antibiotic. But based on the research available, there’s no way of knowing who is at risk and who isn’t. Therefore, experts recommend that women taking a hormonal contraceptive who do not want to become pregnant should either abstain from sex while taking the antibiotic and up to 7 days after the round of medication is completed, or use a form of non-hormonal contraceptive – such as a diaphragm, cervical cap, sponge, male condom, or copper IUD – during sex throughout the course of antibiotics and 7-days after.

At Gutbliss, our initial line of defense against an unwanted pregnancy while taking an antibiotic along with your hormonal contraceptive would be to first assess the need of the antibiotic. Many times, antibiotics are not necessary to treat minor bacterial infections, and of course, have no activity against common viral infections like the flu. After asking your healthcare provider the appropriate questions, if the conclusion is that the antibiotic is absolutely necessary, we recommend abstaining from sex or utilizing one of the non-hormonal contraceptive methods above.

Founded by Dr. Robynne Chutkan, integrative gastroenterologist, bestselling author, and microbiome expert, we are your complete guide to gut health - delivered biweekly to your inbox. From the latest research on the microbiome to the best in gut-derived beauty. Sign up today - because all disease begins in the gut!

Comments are closed.